California, 2010Hail in California, January 19, 2010
January 19, 2010 · NWS STO · 1 event in 1 county or zone
Isolated thunderstorms in interior Northern California produced small hail that accumulated on roads in the delta causing numerous car accidents.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms in interior Northern California produced small hail that accumulated on roads in the delta causing numerous car accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 19, 9:20 AM PST, 6 hours 25 minutes earlier.
Area forecast discussion, Jan 19, 9:20 AM PST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 AM PST TUE JAN 19 2010
.DISCUSSION...
200+ KT ZONAL JET STREAM CENTERED OVER THE CENTRAL PACIFIC AROUND
40N CONTINUES TO BE THE DRIVING FORCE FOR NORTHERN CALIFORNIA
WEATHER. CURRENTLY IN THE MIDST OF STORM NUMBER 3 IN A TRAIN OF 5
STORM SYSTEMS. RADAR MOSAIC PICKING UP REFLECTIVITIES ACROSS MOST OF
THE FORECAST AREA WITH SEVERAL STRONGER EMBEDDED SHOWERS BRINGING
PERIODS OF HEAVIER PRECIPITATION. ALSO OF NOTE ARE THE GUSTY
SOUTHERLY WINDS ACROSS THE AREA. MOST AREAS ARE SEEING GUSTS AROUND
40 MPH...THOUGH REDDING BRIEFLY SAW A FEW GUSTS UPWARDS OF 60 MPH.
WITH A GOOD SOUTHWESTERLY FETCH OF PRECIPITATION...COULD SEE A FEW
MORE HOURS OF SOLID PRECIPITATION WITH THE HEAVIEST TOTALS FAVORING
THE UPSLOPE ABOVE SHASTA LAKE AND LAKE OROVILLE. EXPECTING THE
FRONTAL PASSAGE TO TAKE PLACE AROUND MIDDAY WITH THIS STORM.
LIGHTNING DETECTION NETWORK ALREADY PICKING UP SEVERAL STRIKES OFF
THE COAST. MODEL PROGS KEEP MOST OF THE INSTABILITY ALONG OR OFF THE
COAST...BUT WOULD NOT BE SURPRISED IF A FEW THUNDERSTORMS MAKE IT
INLAND THIS AFTERNOON INTO EARLY EVENING. SNOW LEVELS SHOULD HOVER
AROUND 4500 TO 5000 FEET TODAY BEFORE DROPPING A BIT TONIGHT. ALL
TOLD...PROBABLY LOOKING AT ANOTHER POSSIBLE 7 TO 14 INCHES OF SNOW.
WILL TWEAK THE FORECAST WORDING A BIT TO ACCOUNT FOR CURRENT
OBSERVATIONS. DANG
.PREVIOUS DISCUSSION...
AFTER A RELATIVELY SHORT-LIVED BREAK TONIGHT...THE NEXT STRONG
SYSTEM EXPECTED TO MOVE INLAND WEDNESDAY. LARGE-SCALE PATTERN
REMAINS FAVORABLE FOR RAPIDLY DEEPENING SURFACE CYCLONES OVER THE
EASTERN PACIFIC THE NEXT COUPLE OF DAYS WITH THE VERY STRONG UPPER
JET IN THE VICINITY. MODELS CONTINUE TO POINT TOWARD ONE OF THESE
OCCURRING WEDNESDAY WITH SEVERAL SURFACE WAVES MOVING UP FROM THE
SOUTHWEST DURING THE DAY WHILE THE MAIN SURFACE LOW BOTTOMS OUT
AROUND 960 TO 965 MBS OFF CAPE MENDOCINO. NAM 925 WINDS PEAK OUT
OVER THE VALLEY AT 50-60 KTS EARLY WEDNESDAY...SO HAVE DECIDED TO GO
WITH A HIGH WIND WATCH.
THE LAST IN THIS SERIES OF SYSTEMS IS EXPECTED THURSDAY AND THURSDAY
NIGHT AS THE UPPER TROUGH DIGS DOWN INTO NORTHERN CALIFORNIA LATE IN
THE WEEK WITH PRECIPITATION BECOMING MORE SHOWERY.
&&
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
MEDIUM RANGE MODELS IN GOOD AGREEMENT NOW FOR A DEVELOPING UPPER
LEVEL RIDGE FOR SATURDAY AND SUNDAY. THIS WILL BRING A BRIEF BREAK
IN THE TRAIN OF STORMS FOR THE WEEKEND. TEMPERATURES MAY BE A LITTLE
WARMER THAN ON FRIDAY. WILL KEEP A SLIGHT CHANCE OF LINGERING
SHOWERS IN THE MOUNTAINS. A COLD LOW FROM THE GULF OF ALASKA MAY
BRING A RETURN OF WET WEATHER FOR SUNDAY NIGHT INTO MONDAY. THE GFS
IS TENDING TO DEFLECT THE BULK OF THE STORM NORTHWARD OVER THE
RIDGE...WHILE THE 00Z ECMWF AND GEM WOULD SHOVE THE RIDGE EASTWARD
WITH MORE SIGNIFICANT RAIN/SNOW FOR NORTHERN CALIFORNIA. AM LEANING
TOWARD THIS WETTER SCENARIO.
&&
.AVIATION DISCUSSION...
STRONG COLD FRONT WILL BE MOVING ACROSS INTERIOR NORCAL 18Z-00Z WITH
WIDESPREAD MVFR CIGS AND VSBYS AND LOCAL IFR CONDITIONS IN MODERATE
TO HEAVY PCPN. STRONG SLY WIND GUSTS IN EXCESS OF 40 KTS FORECAST TO
DECREASE AFTER FROPA DURING THE AFTERNOON. DURING LATE AFTERNOON
CIGS MAY RISE OR CLOUDS MAY BREAK UP AND ALLOW LOCAL SURFACE HEATING
TO DESTABILIZE ATMOSPHERE CAUSING ISOLATED THUNDERSTORMS ON W SIDE
OF SAC VLY INCLUDING THE DELTA. OVER SIERNEV...WIDESPREAD IFR/LIFR
CIGS AND VSBYS WITH LOCALLY GUSTY WINDS IN EXCESS OF 50-60 KTS
TODAY.
NORCAL WILL BE IN BETWEEN STORM SYSTEMS TONIGHT WITH NEXT STORM
EXPECTED TO IMPACT INTERIOR NORCAL MAINLY AFTER 18Z WED WITH
MORE STRONG WINDS AND HEAVY PCPN.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW UNTIL 6 PM PST
WEDNESDAY FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
COUNTY/LASSEN PARK-BURNEY BASIN/ EASTERN SHASTA COUNTY-MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE
AREA/NORTHERN SHASTA COUNTY.
WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR CLEAR LAKE/SOUTHERN
LAKE COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY/NORTHERN SAN JOAQUIN VALLEY/CARQUINEZ STRAIT AND DELTA.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON
FOR CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY-NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.
URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 145 PM THIS AFTERNOON
FOR SACRAMENTO VALLEY/NORTHEAST FOOTHILLS/CARQUINEZ STRAIT AND
DELTA/NORTHERN SAN JOAQUIN VALLEY.
&&
Hazardous weather outlook, Jan 19, 4:38 AM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 AM PST TUE JAN 19 2010
CAZ013>019-063-064-066>069-201500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
438 AM PST TUE JAN 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
ANOTHER STRONG WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA
TODAY. STRONG GUSTY SOUTHERLY WINDS WILL CONTINUE. PERIODS OF HEAVY
RAIN IN THE VALLEY WITH EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
WHILE HEAVY SNOW DEVELOPS OVER THE MOUNTAINS.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
ANOTHER STRONG STORM IS EXPECTED WEDNESDAY WITH PERIODS OF HEAVY
PRECIPITATION AND STRONG SOUTHERLY WINDS. THE LAST IN THIS SERIES OF
STORMS IS EXPECTED THURSDAY INTO FRIDAY BEFORE A PROLONGED BREAK IN
THE WEATHER MAY OCCUR OVER THE WEEKEND.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, Jan 19, 1:03 PM PST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
103 PM PST TUE JAN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM NON-TSTM WND GST FAIRFIELD 38.25N 122.04W
01/18/2010 M44.00 MPH SOLANO CA ASOS
1131 AM NON-TSTM WND GST VACAVILLE 38.36N 121.97W
01/18/2010 M43.00 MPH SOLANO CA ASOS
1145 AM NON-TSTM WND GST SACRAMENTO 38.57N 121.47W
01/18/2010 M45.00 MPH SACRAMENTO CA ASOS
1146 AM NON-TSTM WND GST MODESTO 37.66N 120.99W
01/18/2010 M37.00 MPH STANISLAUS CA ASOS
1158 AM NON-TSTM WND GST 5 NW SACRAMENTO 38.62N 121.53W
01/18/2010 E51.00 MPH SACRAMENTO CA ASOS
1213 PM NON-TSTM WND GST STOCKTON 37.97N 121.31W
01/18/2010 M39.00 MPH SAN JOAQUIN CA ASOS
1230 PM NON-TSTM WND GST MARYSVILLE 39.15N 121.58W
01/18/2010 E58.00 MPH YUBA CA ASOS
1237 PM NON-TSTM WND GST RED BLUFF 40.17N 122.24W
01/18/2010 M39.00 MPH TEHAMA CA ASOS
1241 PM NON-TSTM WND GST OROVILLE 39.50N 121.57W
01/18/2010 E63.00 MPH BUTTE CA ASOS
0510 PM NON-TSTM WND GST REDDING 40.57N 122.36W
01/18/2010 M46.00 MPH SHASTA CA ASOS
0426 AM NON-TSTM WND GST VACAVILLE 38.36N 121.97W
01/19/2010 E40.00 MPH SOLANO CA ASOS
0503 AM NON-TSTM WND GST MODESTO 37.66N 120.99W
01/19/2010 E38.00 MPH STANISLAUS CA ASOS
0533 AM NON-TSTM WND GST 5 NW SACRAMENTO 38.62N 121.53W
01/19/2010 E51.00 MPH SACRAMENTO CA ASOS
0606 AM NON-TSTM WND GST MARYSVILLE 39.15N 121.58W
01/19/2010 E40.00 MPH YUBA CA ASOS
0619 AM NON-TSTM WND GST STOCKTON 37.97N 121.31W
01/19/2010 E43.00 MPH SAN JOAQUIN CA ASOS
0635 AM NON-TSTM WND GST PLACERVILLE 38.73N 120.80W
01/19/2010 E52.00 MPH EL DORADO CA AWOS
0744 AM NON-TSTM WND GST RED BLUFF 40.17N 122.24W
01/19/2010 E51.00 MPH TEHAMA CA ASOS
0800 AM SNOW SODA SPRINGS 39.32N 120.38W
01/19/2010 M24.0 INCH NEVADA CA TRAINED SPOTTER
0800 AM SNOW BOREAL 39.34N 120.35W
01/19/2010 M24.0 INCH NEVADA CA TRAINED SPOTTER
0800 AM SNOW SIERRA AT TAHOE 38.80N 120.08W
01/19/2010 M24.0 INCH EL DORADO CA TRAINED SPOTTER
0800 AM SNOW 4 E SODA SPRINGS 39.32N 120.30W
01/19/2010 M18.0 INCH NEVADA CA TRAINED SPOTTER
SUGAR BOWL SKI AREA
0800 AM SNOW KIRKWOOD 38.70N 120.07W
01/19/2010 M22.0 INCH EL DORADO CA TRAINED SPOTTER
0811 AM NON-TSTM WND GST REDDING 40.57N 122.36W
01/19/2010 M61.00 MPH SHASTA CA ASOS
0847 AM NON-TSTM WND GST BLUE CANYON 39.27N 120.71W
01/19/2010 E45.00 MPH PLACER CA ASOS
&&
CMSpecial weather statement, Jan 19, 2:56 PM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PST TUE JAN 19 2010
CAZ017-200000-
YOLO CA-SOLANO CA-
256 PM PST TUE JAN 19 2010
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL SOLANO COUNTY IN CENTRAL CALIFORNIA
CENTRAL YOLO COUNTY IN CENTRAL CALIFORNIA
UNTIL 400 PM PST
AT 254 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VACAVILLE..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WINTERS...
DIXON...
DAVIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3869 12191 3856 12160 3833 12197 3842 12210
TIME...MOT...LOC 2255Z 219DEG 13KT 3840 12200
JHM
Hail, Solano
- When
- January 19, 3:45 PM PST to 3:55 PM PST
- Where
- Solano County, 0.69 mi S of Vacaville Nut Tree
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 38.360, -121.970
Penny size hail covered the ground to 2 inches deep near Vacaville, causing numerous car accidents.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in California, January 19, 20101 death · $1.2 million · EF1 · 10 events
- Dense Fog in Wisconsin, January 19, 20101 death · 1 event
- Tornado and Damaging Wind in California, January 19 to 21, 2010$3.5 million · EF0 · 4 events
- Debris Flow and Flooding in California, January 19, 2010$605,000 · 67 kt wind · 20 events
- Winter Storm and High Wind in Utah, January 19 to 24, 201063 kt wind · 10 events
- Heavy Snow in New Mexico, January 19 to 20, 20109 events
- Heavy Snow in Maine, January 19 to 20, 20108 events
- Winter Storm and Winter Weather in Colorado, January 19 to 20, 20107 events
- Heavy Snow and High Wind in Arizona, January 19 to 20, 201060 kt wind · 5 events
- Heavy Snow in Maine, January 19 to 20, 20104 events
- Winter Storm and Winter Weather in Utah, January 19 to 20, 20104 events
- High Wind in Texas, January 19 to 20, 201056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212352.